Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

July 8, 2021Columbia County, Georgia

NWS Columbia, SC issued this special weather statement at Jul 8, 2021, 6:36 PM EDT for Columbia County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 6:36 PM EDT (22:36 UTC)
Expired
Jul 8, 2021, 7:00 PM EDT
In force
24 min
Issued by
NWS Columbia, SC

County Columbia County, GA

The radar

The Columbia radar (KCAE), 110 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WWUS82 KCAE 082236
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
636 PM EDT Thu Jul 8 2021
 
GAZ063>065-SCZ018-025-030-082300-
Richmond GA-McDuffie GA-Columbia GA-Aiken SC-McCormick SC-
Edgefield SC-
636 PM EDT Thu Jul 8 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Richmond...eastern McDuffie...Columbia...west central Aiken...
southeastern McCormick and southwestern Edgefield Counties Until 700
PM EDT....

At 635 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Riverwood, or near Evans, moving east at 15
mph.

  HAZARD...gusty winds 40 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of this storm include...
North Augusta, Grovetown, Evans, Martinez, Fort Gordon, Augusta,
Belvedere, Clearwater, Appling, Glendale, Midtown, Riverwood,
Summerville, Augusta Mall, Daniel Field, Village Plaza Shopping
Center, Augusta National Golf Club, West End Augusta, Poverty Hill
and Glenn Hills.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 180 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 6.
 Interstate 520 in Georgia between mile markers 1 and 12.
 Interstate 520 in South Carolina between mile markers 18 and 23.

LAT...LON 3348 8239 3363 8234 3368 8188 3337 8197
TIME...MOT...LOC 2235Z 281DEG 12KT 3353 8222 

$$
awp

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 8, 2:48 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 8, 2:48 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
248 PM EDT Thu Jul 8 2021

.SYNOPSIS...
Shortwave moving through GA will generate showers and
thunderstorms this afternoon. A typical summer-like pattern
begins with afternoon showers and thunderstorms possible each
day and temperatures right around average.

&&

.NEAR TERM /THROUGH TONIGHT/...
Agitated cumulus field currently to the west associated with a
shortwave moving through central GA. While there is some weak
capping over the area, it will likely quickly erode over the
next couple hours with scattered showers and thunderstorms
developing, first in the CSRA and then in the Midlands late this
afternoon into the evening. Instability will be modest today
with sbCAPE exceeding 1000 J/kg in the CSRA in the wake of some
clearing behind Elsa. Mid-level lapse rates are weak across the
area so expect a fairly typical diurnal convection pattern that
will be a bit higher in coverage thanks to the shortwave
pivoting through the region. PWATs still exceeding 2 inches will
ensure that any shower or storm that develops will be a locally
heavy downpour. Severe weather chances are low with limited dry
air aloft and the previously mentioned weak lapse rates. While
some showers and storms may linger after sunset, expect coverage
to continue to decrease with convection wrapped up by midnight
at the latest. Low temperatures still relatively mild tonight in
the low 70s with a lingering low level jet and clouds hanging
on for much of the night.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Active weather will continue across the forecast area on Friday
in the wake of Elsa. PWATs will remain high around 1.8-1.9
inches as tropical moisture remains in place behind the
departing storm. Models and high-res guidance suggest shortwave
energy associated with an upper trough will move across the
mountains during the day initiating convection upstream of our
area. Forecast soundings indicate moderate instability although
wind shear will be weak, so expecting scattered convection with
isolated pulse severe thunderstorms possible. Convection may
linger into the evening hours across the region but should
subside by midnight as the atmosphere stabilizes.

Saturday will again feature scattered showers and thunderstorms
with little change in the air mass and PWATs remaining just
under 2 inches. There will continue to be some weak shortwave
energy over the region as the 500mb flow becomes very weak with
a digging upper trough into the upper Midwest and building ridge
over the western Atlantic. Will continue to carry high chance
pops across the forecast area and moderate instability will
again support the possibility of isolated pulse severe storms.

Temperatures should be near normal with highs in the lower 90s
with lows in the 70s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A return to a more summertime pattern is expected next week
with near to slightly above normal temperatures.

The overall upper level pattern will be quite amplified Sun/Mon
with a strong persistent upper ridge over the western CONUS
with a deep upper trough over the upper Midwest and Mid MS
Valley region and building upper ridge over the western
Atlantic. The building western Atlantic ridge will move over the
Carolinas and southeastern states on Monday and the center of
this ridge will feature heights close to 598DM with 500mb
heights rising to around 595DM over our forecast area. Abundant
moisture over the area on Sunday combined with some shortwave
energy should result in above normal chances of afternoon
convection with a heavy rain possible.

Forecast soundings indicate a subsidence inversion present
around 700mb through the work week which should limit convection
and result in a more typical summertime pattern featuring
scattered afternoon convection. Temperatures during the period
will be near to slightly above normal with highs in the lower to
mid 90s and lows in the 70s.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
CHANCE OF SHOWERS AND PERHAPS A FEW THUNDERSTORMS THROUGH THE
EVENING HOURS...

Satellite imagery this afternoon shows scattered to broken
clouds across the CWA as TS Elsa continues to move away.
Underneath the cloud cover, the radar is picking up on
scattered showers that could pass near/over the terminals during
the next few hours. Surface winds should continue to decrease
this afternoon outside of any showers and thunderstorms. While
conditions are not optimal for convection, more widespread
showers and isolated thunderstorms are expected later this
afternoon through the evening hours as suggested by hi-res model
data and activity currently developing in Georgia. Conditions
will improve around midnight local with VFR conditions
anticipated for the rest of the TAF period.

EXTENDED AVIATION OUTLOOK...Diurnally driven showers and
thunderstorms could lead to restrictions, especially Friday
afternoon and evening while upper-level support is present.
Areas of patchy fog will be possible starting Saturday morning,
especially at OGB and AGS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 8, 1:09 PM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
109 PM EDT Thu Jul 8 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-091715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
109 PM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 6:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
636 PM EDT Thu Jul 8 2021

GAZ063>065-SCZ018-025-030-082300-
Richmond GA-McDuffie GA-Columbia GA-Aiken SC-McCormick SC-
Edgefield SC-
636 PM EDT Thu Jul 8 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Richmond...eastern McDuffie...Columbia...west central Aiken...
southeastern McCormick and southwestern Edgefield Counties Until 700
PM EDT....

At 635 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Riverwood, or near Evans, moving east at 15
mph.

  HAZARD...gusty winds 40 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
North Augusta, Grovetown, Evans, Martinez, Fort Gordon, Augusta,
Belvedere, Clearwater, Appling, Glendale, Midtown, Riverwood,
Summerville, Augusta Mall, Daniel Field, Village Plaza Shopping
Center, Augusta National Golf Club, West End Augusta, Poverty Hill
and Glenn Hills.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 180 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 6.
 Interstate 520 in Georgia between mile markers 1 and 12.
 Interstate 520 in South Carolina between mile markers 18 and 23.

LAT...LON 3348 8239 3363 8234 3368 8188 3337 8197
TIME...MOT...LOC 2235Z 281DEG 12KT 3353 8222

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:34 AM EDTSpecial Weather StatementCAEOrangeburg26 min
Jul 8, 1:53 AM EDTAreal Flood AdvisoryCAEBamberg, Calhoun, Orangeburg3 hr
Jul 8, 2:10 AM EDTSevere Thunderstorm WarningCAECalhoun, Richland, Sumter35 min
Jul 8, 3:20 AM EDTSevere Thunderstorm WarningCAECalhoun, Richland, Sumter25 min
Jul 8, 3:34 AM EDTAreal Flood AdvisoryCAEKershaw, Lexington, Richland3 hr
Jul 8, 6:58 PM EDTSpecial Weather StatementCAERichmond32 min
Jul 8, 7:32 PM EDTSpecial Weather StatementCAERichmond28 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.